Thursday, December 22, 2011


Who's bummed? Me. That's who.

I set out across Google to investigate a prescription medicine that I take regularly. I had seen flashes of "weight gain" in the side effects column, and was starting to correlate it with these last several pounds that I just cannot get rid of. Like, nothing I do makes the scale move...AT ALL. For months, I have been trying to get rid of it. I workout all the time and have portion control down to a science. For Heaven's sake...this was my mid morning snack:

You're welcome Hollie and Lauren.

Amidst my "research", I stumbled onto this article: 13 Drugs That Can Make You Gain Weight. The prescription I was researching is actually listed as an alternative to one of these 13. But number 9? Amitriptyline. 

What is Amitriptyline and why do I take it? I have suffered from migraines for 8 years now. I usually get 1-3 a week. Like the kind that make you sick to your stomach and leave you in bed for days.I have seen every doctor, specialist, and neurologist within what feels like the Tri-State area. I have had a million scans, tests, and blood work known to man. I have been on multiple preventative medications, but nothing has ever worked. 

All until my family doctor suggested a drug that was used back in the day to treat depression. They actually found out that it was better at treating migraines. He shared with me several other patients of his, who tried everything else just like me, saw great results from this drug. Sign me up. I actually had great success with it since late winter, and only have 1-2 migraines a month with the correct dosage.

What is it?  Amitriptyline. 

"A 2006 study found that 30% of people taking amitriptyline for migraines gained more than 5% of their body weight in 26 weeks."



Lauren said...

Oh noooo :( Dang! You shouldn't have to choose between having horrible migraines and carrying around extra weight :( So sorry!!

Andrea @ Decorating Cents said...

That's a hard spot to be in :( Is there something else you can take?

the Mrs. said...

There are certain ingredients in foods that can cause your symptoms as well. Recently you posted about using Hidden Valley Ranch, which is FULL of those ingredients. You may unknowingly have a sensitivity to MSG related food additives.
I've dealt with this personally, one site that helped me out with information was
It might be one avenue to explore anyway. :)
Hope you find some relief and answers soon!
Blessings for a very merry Christmas!

Post a Comment

Thanks for visiting! I appreciate your comments and try my hardest to respond to them all! With the newest addition of embedded comments, I usually reply to your comments directly on my blog. So make sure you come back for my response or subscribe to comment replies!


Related Posts Plugin for WordPress, Blogger...